Simple Expression for the Tortuosity of Porous Media
- 2.6k Downloads
In this article, we derive a simple expression for the tortuosity of porous media as a function of porosity and of a single parameter characterizing the shape of the porous medium components. Following its value, a very large range of porous materials is described, from non-tortuous to high tortuosity ones with percolation limits. The proposed relation is compared with a widely used expression derived from percolation theory, and its predictive power is demonstrated through comparison with numerical simulations of diffusion phenomena. Application to the tortuosity of hydrated polymeric membranes is shown.
KeywordsTortuosity Porosity Porous media Diffusion
Unable to display preview. Download preview PDF.
- Adler P.M.: Porous Media. Geometry and Transport. Butterworths-Heinemann Series in Chemical Engineering, London (1992)Google Scholar
- Carman P.: Fluid f low through granular beds. Trans. Inst. Chem. Eng. 15, 150–166 (1937)Google Scholar
- Carman P.: Flow of Gases through Porous Media. Butterworths Scientific Publication, London (1956)Google Scholar
- Cieszko M.: Description of anisotropic pore space structure of permeable materials based on Minkowski metric space. Arch. Mech. 61(6), 425–444 (2009)Google Scholar
- Meredith R.E., Tobias C.W.: Conduction in heterogeneous systems. In: Tobias, C.W. (ed.) Advances in Electrochemistry and Electrochemical Engineering 2., Interscience Publishers, New York (1962)Google Scholar
- Stauffer D., Aharony A.: Introduction to Percolation Theory. CRC Press, Boca Raton (1994)Google Scholar